Hail, Niobrara
- When
- August 3, 11:43 AM MST to 11:46 AM MST
- Where
- Niobrara County, 7.76 mi ENE of Lance Creek
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.090, -104.540
Dime to quarter size hail and becoming heavier.
During the late morning the environment in Niobrara county became destabilized from surface heating. Meanwhile an upper level disturbance moved over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
During the late morning the environment in Niobrara county became destabilized from surface heating. Meanwhile an upper level disturbance moved over the area. There was enough moisture and shear available to support super cell thunderstorm development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 3:28 AM MST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 428 AM MDT TUE AUG 3 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...MODELS ARE SIMILAR IN THE SHORT TERM. THE FLOW ALOFT WILL BECOME WEST TODAY AND AN UPPER LOW WILL REMAIN OVER THE PAC NW. MONSOON FLOW WILL CONTINUE PUMP MID LEVEL MOISTURE OVER THE FORECAST AREA TODAY THROUGH WEDNESDAY. LIS WILL BE FROM -4 TO -7 EAST OF THE LARAMIE RANGE THIS AFTERNOON WITH CAPES FROM 1000 TO 2000 J/KG. THETA E ADVECTION WILL OCCUR MAINLY IN THE NEBRASKA PANHANDLE AND ACROSS CONVERSE AND NIOBRARA COUNTIES. A FEW SEVERE STORMS WILL BE POSSIBLE IN THIS AREA THIS AFTERNOON AND EVENING...BUT WITH WEAK UPPER FLOW...THE MAIN THREAT WILL BE HEAVY RAIN. DO NOT BELIEVE THAT FLOW WILL SUPPORT SUSTAINED SEVERE STORMS AND WILL LIKELY BE PULSE TYPE STORMS. WEST FLOW WILL CONTINUE ALOFT TONIGHT AND A FRONTAL BOUNDARY WILL MOVE SOUTH ACROSS THE AREA WHICH WILL SHIFT THE SURFACE WINDS TO NORTH...AND BRING A BIT COOLER AIR INTO THE CWA FOR WED. LIS ON WED WILL BE FROM -2 TO -4 WITH CAPES OVER 1000 J/KG. THUNDERSTORMS WILL DEVELOP BY LATE MORNING WED...OVER THE MOUNTAINS...MOVE EAST ACROSS THE SE WY PLAINS IN THE EARLY AFTERNOON...AND INTO THE NEB PANHANDLE LATE AFTERNOON AND EARLY EVENING. SOUTHERN PANHANDLE COULD SEE SOME STRONGER STORMS LATE WED AFTERNOON/EVENING AS UPPER FLOW WILL BE STRONGER IN THIS AREA. FLOW ALOFT WILL BECOME NW ON WED AS AN UPPER RIDGE BEGINS TO AMPLIFY OVER THE NORTHERN AND CENTRAL ROCKIES. HIGH TEMPERATURES TODAY WILL BE A FEW DEGREES ABOVE NORMAL TODAY...AND AROUND NORMAL ON WED. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT...MODELS CONTINUE TO SHOW A BROAD SCALE UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN PLAINS WITH FAIRLY WEAK SOUTHWEST FLOW OVER THE FORECAST AREA THROUGH THE PERIOD. MONSOONAL MOISTURE WILL ACCOMPANY A SHORTWAVE FEATURE MOVING INTO SOUTHERN WYOMING FROM THE SOUTHWEST ON THURSDAY WHICH WILL PRODUCE SCATTERED THUNDERSTORMS THROUGH THE DAY. WITH WEAK FLOW ALOFT...BULK SHEAR WILL REMAIN MARGINAL. SOUTHERLY FLOW AT THE SFC WILL MAINTAIN LLVL MOISTURE ADVECTION INTO THE CWA AND WILL INCREASE CAPE TO AROUND 1000 J/KG OVER THE WESTERN NEBRASKA PANHANDLE. THE COMBINATION OF LLVL INSTABILITY...MONSOONAL MOISTURE IN THE MID LEVELS AND MARGINAL SHEAR WILL KEEP HEAVY RAIN THE MAIN THREAT WITH THE STORMS. FRIDAY LOOKS TO BE A VERY SIMILAR STORY EXCEPT FOR STRONGER WINDS ALOFT CONTRIBUTING TO HIGHER BULK SHEAR OF 40 TO 50 KTS. SO COULD SEE A BIT MORE ORGANIZATION OF STORMS ON FRIDAY...ESPECIALLY OVER THE WESTERN NEBRASKA PANHANDLE WHERE INSTABILITY WILL BE HIGHEST. A PACIFIC FRONT WILL MOVE THROUGH EARLY ON SATURDAY WITH BREEZY WESTERLY WINDS AND DRIER CONDITIONS EXPECTED IN ITS WAKE. WILL SEE A SHIFT OF SFC WINDS BACK TO THE SOUTH ON SUNDAY WITH ISOLATED TSTORMS AS A SHORTWAVE APPROACHES THE CWA IN THE AFTERNOON. THE UPPER LEVEL RIDGE WILL BEGIN TO SHIFT TO THE EAST SUNDAY NIGHT AS A STRONGER UPPER LEVEL DISTURBANCE MOVES ACROSS THE GREAT BASIN. TIMING OF THIS FEATURE LOOKS TO BE SUCH THAT ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY SUNDAY NIGHT THROUGH MONDAY ALTHOUGH INSTABILITY WILL BE MARGINAL FOR ANYTHING MORE THAN PULSE TSTORMS. TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN ON THE WARM SIDE WITH THE STAGNANT RIDGE...WITH ONLY SLIGHT COOLING FOR MONDAY. && .AVIATION...12Z TAF ISSUANCE...MOSTLY VFR CONDITIONS ARE EXPECTED TODAY EXCEPT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE EVENING...AND A FEW STORMS COULD BECOME STRONG OVER THE NEBRASKA PANHANDLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LOCATIONS EAST OF THE LARAMIE RANGE THAT CLEAR OUT OVERNIGHT COULD SEE AREAS OF FOG SETTLE IN WITH MVFR CONDITIONS EXPECTED. && .FIRE WEATHER...FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH WEDNESDAY AS RELATIVE HUMIDITIES IN THE AFTERNOONS SHOULD NOT DROP BELOW 20 PERCENT. THUNDERSTORMS WILL OCCUR THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENINGS. WINDS WILL BE LIGHT TO BREEZY WITH THE EXCEPTION OF GUSTY WINDS IN AND NEAR THUNDERSTORMS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...KMD LONG TERM/AVIATION...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 643 AM MDT TUE AUG 3 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>119-041245- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 643 AM MDT TUE AUG 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. A FEW OF THE STORMS COULD BECOME STRONG...ESPECIALLY EAST OF A LINE FROM DOUGLAS TO KIMBALL. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE ALL POSSIBLE THROUGH THE EVENING IN THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. PLEASE CALL OR SEND IN YOUR REPORTS OF RAIN...WIND AND HAIL...OR ANY OTHER WEATHER REPORTS YOU CONSIDER SIGNIFICANT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1233 PM MDT TUE AUG 3 2010 WYZ101>103-107-031930- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA COUNTY WY-NORTH LARAMIE RANGE WY- 1233 PM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CONVERSE...EXTREME NORTHEASTERN ALBANY...NORTHWESTERN PLATTE AND EXTREME SOUTHWESTERN NIOBRARA COUNTIES UNTIL 130 PM MDT... AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ESTERBROOK...OR 17 MILES SOUTH OF DOUGLAS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLENDO... GLENDO RESERVOIR MARINA... SIBLEY PEAK... I-25 EXIT 111... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 106 AND 126. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CLAYCOMB
The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
2 hail. Local standard time, as filed.
Dime to quarter size hail and becoming heavier.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242653, 242655.